OCULAR TOXICITY AFTER INADVERTENT INTRACAMERAL INJECTION OF HIGH DOSE OF CEFUROXIME DURING CATARACT SURGERY: A CASE SERIES

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

To report ocular side effects after inadvertent intracameral injection of a high dose of cefuroxime.

Methods:

Nineteen eyes of 19 patients were seen in our eye department 1 week after the referring surgeon had injected an erroneous dose of intracameral cefuroxime (12.5 mg/0.1 mL in 14 patients, Group A, and 10 mg/0.1 mL in 5 patients, Group B) at the end of a cataract surgery. A complete ophthalmic examination was performed postoperatively.

Results:

Eight patients (42.10%) exhibited ocular side effects. One patient (Group A) developed a noninfectious panuveitis. One case (Group B) had a serous macular detachment. Five patients (4 from Group A and 1 from Group B) showed a disruption of the ellipsoid layer with temporary/permanent drop in visual acuity. One patient presented with color alteration (Group A), but electrodiagnostic studies did not reveal any significant alterations.

Conclusion:

Anterior and posterior inflammation has been described after intracameral injection of high dose of cefuroxime. In this study, 10 mg to 12.5 mg of intracameral cefuroxime is shown to be, principally, toxic to the retina with transient or permanent retinal changes on optical coherence tomography which correlate with visual outcomes postoperatively. Protocols to avoid dilution errors should be available in theaters during cataract surgery where such commercial preparations are not available.

Related Topics

    loading  Loading Related Articles